Sulfasalazine and nausea

I guys mt rheummy cut my methotrexate dose to 12.5 as I had nausea (among other side effects!) and added sulfa. I've been on it 2 weeks so taking 2 a day currently but the nausea is worse than before and I've stomach pain and dihorea purge in the mornings too so I've gone from having nausea on day of jab and next day to every day! Will this stop? GP advised not to increase dose this week and wait till it settles.

What do you think? Will it or is this just not the drug for me?

5 Replies

oldestnewest
  • I stuck to Sulphasalazine for 12 weeks despite being sick most days as the Rheumy nurse told me that was the time it would take to work,or Not!

    When I saw my rheumatologist he was not best pleased & said I should have stopped taking it much sooner!

    Now if I feel sick for a week I email my rheumy I have stopped taking whatever drug I think is causing it ask advice.

    My GP does not even try to understand RD drugs these days.

    Try to contact your rheumy or Rheumy nurse....no good feeling sick for no gain!

  • Hi I was on Sulfa, I got to taking 3 a day, I was miserable sick to my stomach all the time.. and my Doctor said that it will not go away, so I stop taking them and I fill much better now I'm on ARAVA, but we all different... and sometimes you need to try new meds to really know if that's going to work for you. Talk to you're doctor about it, good luck hope that you find the answers to all.

  • It was one reason I had to stop SSZ Marie. I'm also on MTX, 17.5mg injections. My Rheumy nurse (or rather the Registrar who inititially prescribed it, the nurse was just the messenger) insisted I persevered so a GP prescribed prochlorperazine (Stemetil) which helped, understandably he didn't feel confident doing much else with SSZ being a specialist med, but I was still experiencing very low mood. I really wasn't happy on it (no pun intended) so I was allowed to reduce it to just the one tablet daily so I tried not taking the anti emetic but I still had nausea so I at my next appointment with a different Registrar, an SpR, I explained the position & she told me to stop it straight away. She asked me to consider leflunomide, gave me a booklet about it & I started that a couple of weeks later. Results have been slow but I think I'm starting to see some now 4 months on. I've been asked to mention to my GP if any sulfa meds are considered to draw it to her attention that I react negatively to them & an alert should be added to my records.

    I'd discuss how things are for you with your initial prescriber or nurse & I hope you don't have the resistance I received for your best interests. Sorry if I sound a little bitter but I feel it wasn't understood just how it affected me, not so much the nausea because I was able to have that controlled by medication, particularly as it's known I don't give up on meds easily, I give them a good go & actually this was the first time with this team I'd asked for a med to be stopped.

  • Thanks for information guys. I'm still struggling with it. I have an anti nausea -domperidom still 2 days around methotrexate day but nothing to help with nausea the other 5. Not sure if I'll continue Sulfa much longer. M x

  • Should be Domperidone!

You may also like...